Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva + Truvada Rash
Oct 2, 2005

I have been positive for just over 1 year, since actual date of contracting HIV. About 2 weeks ago I began treatment, not due to CD4 count, which is 560, but due to low blood platelet count, 21K. My VL was 41K at the time I started. 9 Days after starting I developed a rash, small red bumps over my torso, upper legs, upper arms and neck. I saw my HIV Doctor on Friday about 48 hours after noticing. My Dr. look at it and feels it is caused by the Sustiva. She advised that it should have started to turn around within this 48 hours. She further advised that if it has not started to get better by Monday, 5 days, that it is unlikely that it will ever. She advised that I would need to switch the Sustiva to a PI class med.

I did not want to start meds on one day notice as I had two weeks ago, however given my low pleatlet count I guess I agree. Now that I have begun, I don't want to have to make a desision to change over the weekend. Can I give it more time? Is it correct that after 5 days it is unlikely to improve? Today is the 3rd day and it seems to have stopped progressing and leveled off. Is it true that my only other option other than Sustiva is a PI? Do I have more time? Do I have other options?

As My doctor put it" for someone so recently infected, your not getting any breaks"

Response from Dr. Conway

The timing of the appearance of the rash and the type of rash you report are consistent with a side effect of the Sustiva. If you are not systemically sick from this (i.e. a fever, joint pains, etc...) and if it does not involve over half your body, if there is no blistering and there are no lesions inside your mouth, it is safe to continue of Sustiva and watch. It is great news that it has leveled off and it may well get better over the next few days. I wouldn't say that it should get all better in 5 days, but as long as things are improving, you could stay on the drug and watch. Chances are that if you switched to another NNRTI, you would get a rash the same or worse. If you have to change, then a PI is the thing to use, but we are fortunate that we now have simpler drugs such as Reyataz (with ritonavir boosting since you are also on tenofovir) that could allow you to stay with a simple regimen with a low risk of short and long-term side effects.



Previous
test or not
Next
A few reasons why a cure will never come

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement